Wyoming, 2009

Tornado and Hail in Wyoming, June 10, 2009

June 10, 2009 · NWS CYS · 2 events in 2 counties and zones

A couple of storms produced some hail and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of storms produced some hail and a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 10, 2:53 AM MST, 9 hours 6 minutes earlier.

Area forecast discussion, Jun 10, 2:53 AM MST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
353 AM MDT WED JUN 10 2009

.SHORT TERM...TODAY THRU THU NIGHT...MOIST WSW FLOW ALOFT CONTS
TODAY WITH REMAINS OF WEAK UPPER FTR OVER UT/AZ LIFTG ENE ACROSS
REGION TODAY.  WEAK COOL FRONT SLOWLY SAGGING SWWD INTO FAR SE WY
AND SRN NEB PNHNDL EARLY THIS MRNG...SHLD SEE IT STALL OUT ALONG
LARAMIE RANGE BY MIDDAY.  WITH DECENT CONVERGENCE ALONG THE LARAMIE
RANGE TODAY...SHOULD SEE PERHAPS STGST CELLS IN THAT AREA...ALTHO AS
THEY MOVE ENE THEY SHOULD WEAKEN TO MOSTLY SHWRS AND WEAK STORMS.
KEPT A SCT COVERAGE FOR MOST AREAS TODAY INTO TONIGHT...MODELS NOT
DOING TOO WELL ON SPECIFIC AREAS OF PCPN.  COOLER MOST AREAS TODAY
ESPCLY IN THE EAST.  NOT MUCH OF BREAK THIS EVENG WITH FLAT UPPER
RDG BUILDG INTO THE AREA BEFORE A PIECE OF THE NEXT UPPER TROF NOW
ALONG THE W COAST MOVES INTO THE WRN SXNS LATE TNGT.  WILL SEE MORE
OF THE SAME ON THU...WITH COOL E/NE UPSLOPE LOW LEVEL FLOW CONTG AS
SOME LIFT FROM UPPER SYSTEM PROVIDES AGAIN A SCT COVERAGE OF SHWRS
AND SOME TSTMS.

.LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...LONG TERM PATTERN
CONTINUES TO BE ACTIVE FOR THE REGION THROUGH TUESDAY. 00Z ECMWF AND
GFS ARE CONSISTENT WITH KEEPING A GENERAL LONGWAVE TROUGH OVER THE
WESTERN US WITH EMBEDDED SHORTWAVES MOVING IN THE SOUTHWESTERLY
FLOW. FRIDAY BEGINS AN OVERALL WARMING TREND FOR WYOMING AND
NEBRASKA AS THE TROUGH OVER THE WESTERN US DEEPENS AND AMPLIFIES THE
RIDGE OVER THE CENTRAL US. A WEAK SHORTWAVE IS PROGGED TO MOVE OVER
THE AREA ATOP THE RIDGE LATE IN THE DAY FRIDAY. MAIN AXIS OF
INSTABILITY IS FOCUSED IN SOUTHERN PORTIONS OF THE CWA SO WILL SEE A
BETTER CHANCE FOR THUNDERSTORMS IN THIS REGION...SOME OF WHICH COULD
CONTINUE INTO THE OVERNIGHT HOURS AS THE SHORTWAVE MOVES OVERHEAD
FRIDAY NIGHT. SATURDAY WILL BE VERY SIMILAR TO FRIDAY WITH A
SHORTWAVE MOVING ACROSS LATER IN THE DAY. MODELS BRING INSTABILITY
FURTHER NORTH SO WILL LIKELY SEE MORE WIDESPREAD CONVECTIVE
DEVELOPMENT. SUNDAY WILL REMAIN AN ACTIVE DAY FOR SHOWERS AND
THUNDERSTORMS AS WARMING TEMPS AT THE SFC COMBINED WITH INCREASING
MOISTURE IN SOUTHEASTERLY FLOW KEEPS THE AREA UNSTABLE. FOR MONDAY
AND TUESDAY...MODELS DEPICT A STRONGER SFC LEE TROUGH SIGNATURE
WITH HIGH PRESSURE OVER THE MOUNTAINS. THIS MEANS WESTERLY WINDS
AT THE SFC WILL BE STRONGER OVER THE MOUNTAINS KEEPING THIS AREA
SLIGHTLY DRIER...BUT WILL ENHANCE CONVERGENCE OVER THE EASTERN
PLAINS INTO THE PANHANDLE WHICH WILL FOCUS THE MAIN THUNDERSTORM
ACTIVITY OVER THIS REGION. COULD SEE STRONGER THUNDERSTORMS MONDAY
AND TUESDAY AS GFS BRINGS UPPER 50S TO LOWER 60S DEWPOINTS INTO
THE PANHANDLE...BUT WILL ONLY MENTION BRIEFLY FOR NOW AS THIS IS
STILL A WEEK OUT. OVERALL...THE LONG TERM WILL CONTINUE TO BE WET
BUT WARMER.

&&

.AVIATION...MVFR CIGS WILL BE COMMON E OF THE MTNS TODAY...WITH SOME
IFR CIGS THIS MRNG IN SPOTS.  MVFR/SOME IFR CIGS CONT INTO TNGT WITH
SOME AREAS OF IFR FOG FORMING LATE.  SHOWERS AND SOME TSTMS WILL BE
POSSIBLE THROUGHOUT THE PERIOD AND ACROSS THE REGION.

&&

.FIRE WEATHER...THE DISTRICT REMAINS IN FULL GREEN-UP WITH RECENT
RAINS. ADDITIONAL RAIN WILL CONTINUE TO LIMIT FIRE WEATHER
CONCERNS THROUGHOUT THE DISTRICT. OVERNIGHT HUMIDITY RECOVERIES
WILL BE EXCELLENT THROUGH THE PERIOD.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

LONG TERM...RJM
Hazardous weather outlook, Jun 10, 9:51 AM MST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MDT WED JUN 10 2009

WYZ059>070-111700-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1051 AM MDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS SOUTHEAST
WYOMING THIS AFTERNOON AND EVENING. SOME STORMS WILL PRODUCE HEAVY
RAIN AND SMALL HAIL ESPECIALLY NEAR THE COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-111700-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1051 AM MDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WESTERN
NEBRASKA PANHANDLE. SOME STORMS IN THE SOUTHERN PANHANDLE WILL
PRODUCE HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 10, 11:05 AM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1205 PM MDT WED JUN 10 2009

WYZ064-066-067-101915-
NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
INCLUDING THE CITIES OF...GARRETT...BUFORD...HORSE CREEK...
WHEATLAND...GUERNSEY
1205 PM MDT WED JUN 10 2009

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE TO THE NORTHEAST
AT 30 MPH ACROSS PORTIONS OF SOUTHEAST WYOMING. THE TOWNS THAT
HAVE THE BEST CHANCE OF SEEING MEASURABLE PRECIPITATION THROUGH 1
PM WILL BE WHEATLAND AND TORRINGTON.
Local storm report, Jun 10, 11:47 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1247 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HAIL             5 S MORRILL             41.89N 103.92W
06/10/2009  E0.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

BCHAPMAN
Local storm report, Jun 10, 11:50 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1250 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             8 NNW CHUGWATER         41.86N 104.88W
06/10/2009  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

            HEAVY RAIN.

&&

BCHAPMAN
Local storm report, Jun 10, 11:52 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             5 S MORRILL             41.89N 103.92W
06/10/2009  E0.50 INCH       SCOTTS BLUFF       NE   LAW ENFORCEMENT

            SOME ROTATION OBSERVED.

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 86 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Platte

When
June 10, 11:59 AM MST
Where
Platte County, 5.21 mi WNW of Bordeaux
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.916, -104.929

Tornado, Goshen

When
June 10, 12:55 PM MST to 12:58 PM MST
Where
Goshen County, 12 mi W of Hawk Springs
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
41.780, -104.503

Rope tornado briefly on the ground over open rangeland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyThe tornado archive for Wyoming, 2009Warnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167442, 167443.